Medical DirectorMark Leeds, D.O. | Podcast: The Rehab

Why is my Suboxone making me sick to my stomach every time I take it?

While many people report few, if any side effects, some patients who are prescribed the Suboxone strips do complain of a bad upset stomach. What can they do to feel better?

First, we need to know why it is making them sick. Is it an allergic reaction to the medication? Or, is it because the dosage is a bit too high?

Why am I constipated every time I take Suboxone?

Unfortunately, because it is in the opioid family, buprenorphine, the main ingredient in Suboxone, can cause constipation. Not all patients will have an issue with opioid-induced constipation.

In fact, some people who may have been constipated by other opioids will not have the same issue with Suboxone. Buprenorphine is a partial agonist of the opioid receptor, so it will typically not cause opioid-type symptoms as much as a full agonist.

If you are having an upset stomach from Suboxone, it could be due to constipation. Suboxone constipation is a serious issue that must be addressed. There are a variety of solutions, including special medications, changes to diet, or even just reducing the dosage of Suboxone.

Upset stomach could be a side effect by itself.

Some patients do complain of an upset stomach from Suboxone that is not from constipation. They may have nausea and a feeling of abdominal pain or discomfort.

The solution to improving upset stomach may be for the doctor to reduce the daily dosage a bit to see if it helps. There may also be medications to help with the symptoms of upset stomach.

Is spitting the answer to Suboxone sickness?

Some Suboxone patients say that if they spit out the saliva in their mouth after their Suboxone film has dissolved, they have less upset stomach. You may want to ask your Suboxone doctor if spitting Suboxone saliva solves the problem of Suboxone sickness.

Should I stop Suboxone if it makes me sick?

You should always speak to your Suboxone doctor if you are concerned about the Subs making you sick. I don’t recommend ever stopping medication without first speaking to your doctor.

Fortunately, when it comes to Suboxone sickness, there is often a solution if you speak to your doctor. Suboxone is a life-saving medication that helps to save many people from substance use disorder. Side effects are not common, but if you do have side effects, your doctor will be able to help to resolve the issue.